He's home "sick" again

Discussion in 'General Parenting' started by TerryJ2, Jan 15, 2009.

  1. TerryJ2

    TerryJ2 Well-Known Member

    difficult child refused to get up and go to school again, insisting he was very dizzy and had a headache.
    Surrounding his bed are a dozen sports magazines, which were not there last night. He was up late reading. I checked on him at 9:45, lights out.

    I'm thinking that the Zoloft is giving him some kind of rush and he just can't get to sleep and can't stay asleep. Even with-the Vistaril, he's up at night. So I'm going to talk to husband tonight and we'll stop giving difficult child the Zoloft.

    I tried to convince difficult child to take some pain medications and go to school, but he said he hates taking drugs and flat out refused. I caught him downstairs on the computer, playing Sims, and clearly, he's not THAT sick.
    The rest of the world goes to work with a headache. I just can't teach him that. He is very argumentative and stubborn today.

    So, no computer or gaming all day and tomorrow. He's got to make up the work he lost.

    P.S. I've read in Dr. Rosemond's column that when a kid balks at not being allowed to play video games because they're sick, you're supposed to tell them that the dr. said it causes headaches (or whatever else you want to tell them, the idea being that the dr is an authority figure). I told difficult child that he was not to play video games today, for the reason stated, and he said, "The dr doesn't know." I said, "Doctors have told you many times that you get agitated and get headaches from video games." He replied, "What if you're in the person's body and you KNOW what you feel like? The dr. doesn't know that."
    I think he has graduated past Rosemond ...
     
    Last edited: Jan 15, 2009
  2. susiestar

    susiestar Roll With It

    I am sorry. I wonder what is going on at school? I always wonder when a kid goes through school refusal if something is going on there (mostly because that was always behind Wiz' school refusal issues years ago). Anyway, tell him that the doctor may not be IN his body, but knows ABOUT his body and that the docs word is the final one. Or else tell him he will have to take X noxious tasting substance to help the headache (natural food stores are FULL of horrible tasting things that are healthy - maybe look for one of the teas?) I found this VERY VERY effective - my kids would do ANYTHING to avoid some of the teas I bought. And they were all just bad tasting, not at all harmful.
     
  3. TerryJ2

    TerryJ2 Well-Known Member

    Thanks, Susie.
    I will try telling him that the dr. knows ABOUT his body. :)
    difficult child is very physical and will push me out of the way. I have not restrained him or had him hit me or otherwise gotten physical with him for many months (years?) now and don't want to risk an explosion. I'm just going to have to go with natural consequences.
    Sigh.
     
  4. Jena

    Jena New Member

    Terry i'm so sorry to hear difficult child and you are still going thru this. You had this happen almost immediately after giving him zoloft I remember right?? he was sneaking out at night getting snacks, not sleeping thru night?

    It may not be the right medication. What time is he finally getting down at night???
     
  5. smallworld

    smallworld Moderator

    Terry, SSRIs like Zoloft can also cause headaches. It happened to me on Lexapro, and when I mentioned it to my neuro, she said it was very common. Given the increase in sleep problems and possibly headaches, Zoloft may not be the right medication for your difficult child. But I recommend running all this by the psychiatrist to see what he/she thinks before you drop the Zoloft on your own.
     
  6. TerryJ2

    TerryJ2 Well-Known Member

    We took him off the Zoloft yesterday. His headache is gone now.

    But he woke up again last night and read for a long time. Today, he said he is very tired because he hardly got any sleep. At least he's not lying about it!

    One step at a time ...
     
  7. smallworld

    smallworld Moderator

    Terry, the Zoloft may not be totally out of his body yet.

    One other thought: He could have grown accustomed to his Vistaril dose. If his sleep issues don't settle down in a few days, I recommend asking the psychiatrist about an increase or a different medication for sleep. Obviously, his mood will be worse if he's not getting good sleep at night.
     
  8. susiestar

    susiestar Roll With It

    It takes quite a while for zoloft to be out of the body. I forget how long, but it isn't like hte stims - quick in and quick out. Just as it took several weeks for the full effect to be seen, it will take several weeks for the medication to be gone. Sorry.

    I am glad he was honest about staying up. That is a good step!
     
Loading...